Does anyone take methotrexate in two doses?

After five months on 20mg of methotrexate, I am finding my response is getting worse not better.

I take it on monday evening, and when I first started I just had to 'rub out' Tuesday mornings. Now I feel wonky through Monday (presumably because my body has run out and needs more?) into Tuesday, and increasingly into Wednesday as well. I wondered whether it would even things out more if I took two doses of 10 mg instead?

I see the rheumatology consultant again this Friday, and would like to have some extra information before I see him. so if anyone can share their experience, that would help.

Also, I talked to his nurse practitioner a couple of weeks ago about my constantly weeping eyes and general shakiness - especially my shaky hands. She did not think any of this was to do with the methotrexate or prednisone. My GP has given me eye drops and antihistamine, but not much difference.

9 Replies

oldestnewest
  • Hi BronteM,

    I take Methotrexate and have done for about 2 years.

    My consultant was very explicit that I should take it all at once on the same day, each week. I think it could be detrimental to you if you veer from your Dr's/ Consultants instructions.

    To be perfectly honest the symptoms you are describing, I experienced whilst still on Prednisilone. Obviously I can't say that is what is affecting you, I'm only giving you my experiences.

    Try and discuss it with your Dr/Consultant. In all honesty, the medication we take affects each of us differently and, with all due respect to your nurse practitioner, she is most probably basing her advice on the "average person" and vasculitis patients are not average!

    Good luck on Friday and be bold and push for the answers you want, take control, it's the only way to feel you are in control of your health.

    Lastly, please don't forget Dr's & Consultants do not know everything. You are unique and while one person sails through various stages of their treatment, others do not.

    All the best. X

  • hi brontem, I take mine saturday and sunday as one dose wiped me out too. I also have shaky hands. I have WG/GPA and Fibromyalgia so not sure which apart from tiredness, fatigue causes it. My eyes also weep, particularly the left one.

    hope this helps, feel free to ask more.

    regards, sandra.

  • Hi Brontem,

    While I have had no descernable problems with Methotrexate, I know several people who have experienced similar problems as yours. They were told by their doctors to take half the dose in the morning ang the other half at night, this seemed to solve the problem. However I do urge you to check with your doctor before you split the dosesge.

  • Hi, I was feeling pretty rubbish on methotrexate orally and now inject the dose. It does help although it doesn't alleviate the problems altogether. I also have weeping eyes and found wearing glasses with a slight uv filter very helpful. The eye problem is getting better as I am able to lower my pred dose (now at 8mg) so believe it is a side effect of the steroid.

  • Thank you for all these useful ideas. I thought that I had read that it was possible to split the dose, or have injections, if the pills were giving problems; now I will feel a bit more confident when I see the rheumatologist on Friday. I won't do anything until I have talked to him again, but his experience seems to be entirely with one batch of pills once a week.

    It is also a relief to learn that other people are experiencing the weepy eyes and the shakes! I'm using glasses with a filter and they definitely help, but it looks as though the key may be to get onto a lower dose of steroid. At the moment I am on 26 mg of those a day, and reducing I mg a week.

    Definitely a weird disease and learning how to cope with both it, and the ramifications of the NHS, is a key to coping and being strong enough to get good answers.

    The good news is that I had a new scan a couple of weeks ago, and there is an improvement and less inflammation in my main arteries...!

  • I have WG / GPA - I used to be on 25Mg orally - felt terrible for 2 days after. Now I inject 15Mg on a Wednesday - usually feel sick for most of Thursday and, sometimes, some of Friday. It seems to be working so prefer to continue than upset things by jumping to something else!

  • Hi

    I used to take Methotrexate tablets in two split doses morning and evening to help aleviate the stomach problems and sickness but in the end changed to 25mg injections once a week, still have the sickness for about 24hrs but not the awful stomach problems. I too have a watery eye but the consultant says has nothing to do with vasculitis. When I was on pred I had the shaking.

    Good luck

  • Yesterday I went to the rheumatology clinic. I saw the consultants registrar - and am still trying to process and understand what went on! I was not feeling great, rather dizzy and muzzy, so was not as clear (or as forceful) as I should have been.

    She said that the methotrexate was unlikely to be causing the side effects I was experiencing, and that 20 mg was not a large dose?! I was to continue to take one dose, just before I went to bed, and to increase my folic acid. I would then sleep through the side effects. No comment on the fact that the side effects last longer than one night.

    On dizziness: she told me that my shoulders were very tight and a good massage would probably sort me out. Every day?

    Weepy eyes: I had probably developed hay fever and my GP could try anti histamines. But I've tried that already

    Shakiness: lack of exercise - try and take a brisk walk every afternoon! I know exercise is important, and I love walking, but brisk is not an option when you are shaky and exhausted.

    Sleep: take a sleeping pill every night. You are obviously very tired. Isn't fatigue a primary symptom - she doesnt think so.

    Steroids. Try to reduce by 1 mg a week. This is much faster than I have been told to date. I was on 60 mg in January. Now on 26, and will try 25 next week.

    Yesterday afternoon I went to my regular Alexander Technique session. It has been a wonderful way of helping me to cope. The teacher told me that in her view my shoulders are not tight, and she cannot think of any client who is constantly dizzy as a result of tight shoulder muscles.

    Hey ho..... GP bemused too, and is now referring me to Cambridge.

  • Phi just read your story Can I say that I also have this shakiness which when at my rheumy yesterday she agreed that it was the pred I never had it before so I def think that there is a link Going on to methotrexate also as I can't get down past 20 mg of pred so I'm back up again to 30 mg I am so concerned about this as reading all the experiences is a bit daunting but forewarned is forearmed

You may also like...